Debilitating Headaches

For the past 7 years and every single day, I have been suffering from the worst headaches – Under the care of Neurologists (5 in total) 2 Pain Consultants and the trial and error of a cocktail of meds and invasive procedures: -

Indomethacin Propanolol Atenolol Pizotifen Gabapentin Amitriptyline

Carbamazepine

Clonidine Robaxin Clonazepam Topiramate Verapamil

Baclofen

Duloxetine Lidocaine Patches Lamotrigine Mirtazapine Oxygen 100%

Introvenous Lidocane Infusion,

Greater Occipital Nerve Block,

Cervical Facet Joint Block ,

Accessory Nerve Block,

Sphenopalatine Ganglion Block

Botox Injections over the Occiput and cervical region

Intravenous Dihydroergotamine Infusions

I've had 2 MRI Head Scans and Cervical Spine Scan - all clear.

Along with all this conventional treatment and medication I’ve had in and around 300 types of alternative treatments, ranging from a Chiropractor (twice a week for 2.5 years) Reflexology, Acupuncture, Chinese Medicinal treatments, Cranial Osteopath, Meditation, Hypnotherapy.

Eventually a friend suggested I have my B12 tested – it came back as deficient. Had the loading doses from my GP but have been SI since August 2016. The co-factors I have been taking are Folic Acid 5mg, Vitamin B Complex, Spatone liquid iron, Vitamin D2 2000iu, Triple Magnesium Complex 400mg & Vitamin K2 MK-7 100mcg.

In a previous post, I had thought the 'no let up' of pain may be something to do with Pregabalin I take, as the headaches are actually getting worse instead of better but I’m now beginning to wonder if it could essentially be the some of the co-factors?

I would really appreciate any enlightenment on this thank you.

7 Replies

oldestnewest
  • The amounts of supplements you are taking are really high. Have you tried cutting them down/out and seeing what that does to the headaches.

    You do need folate to be able to process B12 and if you have an absorption problem that affects B12 it can impact on your ability to absorb other vitamins and minerals - but the amounts you are taking are at best unnecessary. Have you told doctors what you are taking and asked if they are aware of anything - or talked through with pharmacist to see what they would recommend?

  • Hi monimoni04

    I was just about to answer you when I realised we've had this conversation before.

    Just wondering if you have a ferritin deficiency. This is something else I have and no matter what I do I can't get my level above 17. My two daughters also have the same ferritin level as me; they suffer lots of headaches (they are teenagers so it could be hormonal). However, it made me wonder if it was a ferritin issue contributing to the ON headaches!!

    I feel your desperation; I seem to clutch at straws all the time thinking I've found the reason for a 3 year relentless head pain problem - I say headpain because the word headache just doesn't come near to explaining this unremitting pain...

    Big hugs

  • Hi Ree2705...just left a reply for monimoni04 about potential connection between headaches and dry eye syndrome...might be worth a peak...just a thought 😉

  • That is interesting as I do suffer from dry eyes which sometimes ache...thank you, Foggyme I shall look into this further 👍🏻

  • Good luck...post again if you need any further information 👍

  • Hi Monimoni04. I agree with Gambit62...you are taking a large number of supplements, some of which may be unnecessary.

    In particular, 5mg of folic acid a day for almost a year is lot, especially if you don't need it (the standard maintenance dose if no deficiency is present is 400mcg daily). Over-supplementation with folic acid can cause quote a Hugh number of side effects, one of which is headaches. More I formation can be found at mayoclinic.org/folate safety

    Also - check the vitamin B complex - most contain way above the RDA for vitamin B6 - and over supplementation with this can cause peripheral neuropathy.

    Over supplementation with magnesium can cause gastric issues, diahorrea, pins and needles etc.

    Also a bit concerned about the Chinese medicinal treatments as well - it's often not clear what these actually contain.

    An added complication - all vitamin and mineral supplements (including the Chinese medicinal) have the potential to interact or interfere with prescription drugs - and you've also been on quite a cocktail of these, so there may be the potential for unwanted interactions to take place.

    Think it would be really good idea to discuss the co-factor issue with your GP/pain management consultant - you may find that you don't actually need most of them - perhaps your GP could test your folate, ferritin, magnesium, B and D vitamin levels so that you can agree what supplements and dosage may be appropriate for you.

    Also - take care with the Spatone - not everybody needs to supplement with iron and having too much can be as bad (sometimes worse) than having too little (again, GP could check you ferritin levels and perhaps to a full iron panel (to get full iron status and ensure no over-supplementation - you can have low ferritin levels but still have iron overload in the body - not good 😣).

    Just one more thought...do you suffer from dry eyes (one of the potential symptoms of B12 deficiency)? Dry eyes can also cause persistent low grade headaches or peristant migraines. If so, discuss with GP (usual treatment is hypermellose eye drops or Actimist spray, prescribed medications if something stronger needed, or referral to an opthamologist for more intensive treatment/solutions (topical for me...headaches for three years - opthamologist I saw today thinks due to dry eye syndrome - plugged tear ducts - fingers crossed that headaches will finally get gone 😉😀...so,worth a thought...

    Really hope that you find something that works for you...sounds like you're having a really tough time.

    Good luck and let us,know how you get on 👍

  • It almost sounds to me like your system is overloaded and needs a break. Cutting things out can sometimes be more effective than adding things in, I have found. For example giving up gluten reduced my headaches from daily to weekly and cut out most of the vomiting. Have you had this checked, and also looked carefully at your diet?

    I have found that anything more than tiny amounts of folic acid (or methylfolate) makes my headaches worse. I tried B6 by itself and that was the same. The worst was Niacin which I tried for very high cholesterol - fast onset severe headache.

    Currently I'm using a chewable multi vit by "Alive!" which seems to work better. With any supplement, I usually take it for a while, and then have a break to see if I am better or worse without it. I start with a minimum dose as well, eg with the multivit it recommends 3x daily so I started with one daily to see what effect it had. I have also had good effects from Bromelain, a digestive enzyme with mild anti inflammatory and analgesic effects.

    I can't take NSAIDs without getting symptoms as bad as the headache, and severe stomach issues. One Propranolol tablet gave me one of the worst headaches ever, along with depression and flashbacks. Meds can affect your digestion. If you have migraine, that also affects digestion as a symptom and your absorption may not be very good. Magnesium is recommended medically for migraine and so is B2, but magnesium will also affect your digestion.

    Have you considered you may be getting rebound headache from the medications?

    Re the Pregabalin, on your previous post some people replied that they too got worse on Pregabalin and they thought it adversely affected their B12 deficiency symptoms. With migraine, if that's what you have, for some people all these meds only work for a while and then stop working. Have you posted on the National Migraine Centre forum on HU? People there will be more familiar with headache meds.

    Finally, and aside from your question, if you're in the UK and using the NHS, I'm amazed that you have had access to all those specialists and medical treatments for severe headache. Usually it's very, very hard to get a referral and most GPs will diagnose stress and suggest NSAIDs/Triptans and send the patient away again.

    I do hope you improve - this is a terrible affliction to try and live with.

You may also like...